Skip to main content Accessibility help
×
Home

A GEOMETRIC STUDY OF WASSERSTEIN SPACES: ULTRAMETRICS

  • Benoît R. Kloeckner (a1)

Abstract

We study the geometry of the space of measures of a compact ultrametric space $X$ , endowed with the $L^{p}$ Wasserstein distance from optimal transportation. We show that the power $p$ of this distance makes this Wasserstein space affinely isometric to a convex subset of $\ell ^{1}$ . As a consequence, it is connected by $1/p$ -Hölder arcs, but any ${\it\alpha}$ -Hölder arc with ${\it\alpha}>1/p$ must be constant. This result is obtained via a reformulation of the distance between two measures which is very specific to the case when $X$ is ultrametric; however, thanks to the Mendel–Naor ultrametric skeleton it has consequences even when $X$ is a general compact metric space. More precisely, we use it to estimate the size of Wasserstein spaces, measured by an analogue of Hausdorff dimension that is adapted to (some) infinite-dimensional spaces. The result we get generalizes greatly our previous estimate, which needed a strong rectifiability assumption. The proof of this estimate involves a structural theorem of independent interest: every ultrametric space contains large co-Lipschitz images of regular ultrametric spaces, i.e. spaces of the form $\{1,\dots ,k\}^{\mathbb{N}}$ with a natural ultrametric. We are also led to an example of independent interest: a space of positive lower Minkowski dimension, all of whose proper closed subsets have vanishing lower Minkowski dimension.

Copyright

References

Hide All
1.Bertrand, J. and Kloeckner, B. R., A geometric study of Wasserstein spaces: Hadamard spaces. J. Topol. Anal. 4(4) 2012, 515542.
2.Grigorchuk, R. I., Nekrashevich, V. V. and Sushchanskiĭ, V. I., Automata, dynamical systems, and groups. Tr. Mat. Inst. Steklova 231 2000, 134214 ; Engl. transl., Proc. Steklov Inst. Math. 231 (2000), 128–203.
3.Kloeckner, B., A geometric study of Wasserstein spaces: Euclidean spaces. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 9(2) 2010, 297323.
4.Kloeckner, B., A generalization of Hausdorff dimension applied to Hilbert cubes and Wasserstein spaces. J. Topol. Anal. 4(2) 2012, 203235.
5.Mattila, P., Fractals and rectifiability. In Geometry of Sets and Measures in Euclidean Spaces (Cambridge Studies in Advanced Mathematics 44), Cambridge University Press (Cambridge, 1995).
6.McCann, R. J., A convexity principle for interacting gases. Adv. Math. 128(1) 1997, 153179.
7.Mendel, M. and Naor, A., Ultrametric skeletons. Proc. Natl. Acad. Sci. USA 110(48) 2013, 1925619262 ; doi:10.1073/pnas.1202500109.
8.Mendel, M. and Naor, A., Ultrametric subsets with large Hausdorff dimension. Invent. Math. 192(1) 2013, 154.
9.Naor, A., An introduction to the Ribe program. Jpn. J. Math. 7(2) 2012, 167233.
10.Villani, C., Optimal Transport, Old and New (Grundlehren der Mathematischen Wissenschaften 338), Springer (Berlin, Heidelberg, 2009).
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed